Wyoming, 2018

High Wind in Wyoming, March 30, 2018

March 30, 2018 · NWS CYS · 15 events in 4 counties and zones

High winds developed across the wind prone areas of southeast Wyoming. Frequent gusts of 60 to 70 mph were observed.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds developed across the wind prone areas of southeast Wyoming. Frequent gusts of 60 to 70 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 30, 10:17 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 30, 10:17 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1117 AM MDT Fri Mar 30 2018

.SHORT TERM...(Today through Sunday)
Issued at 300 AM MDT Fri Mar 30 2018

Strong winds in the southeast WY wind corridor today and
accumulating snow late Saturday-Saturday night are the two primary
forecast challenges of the period. 08z SFC analysis shows well
defined pressure falls along the front range, as the lee-side
pressure trof amplifies. Winds are now just beginning to
strengthen a tad, with gusts of 25-40 mph near Arlington. Low-
level gradients along with H85/H7 wind progs continue to trend
upwards this morning, peaking this afternoon and early evening.
Although a fairly marginal set-up, wind progs of 50-55 knots
combined with afternoon mixing/subsidence should be enough to see
periodic gusts to 60 mph in our typically windy areas. Day-shift
will also need to keep a close eye on the Laramie Valley and
central Carbon County as well, though confidence wasn't high
enough to include at this time. Winds will begin to decrease by
mid-late evening as cold front approaches from the north.
Otherwise, a dry and mild day in store today, with high temps
warming well into the 50s most places, with low/mid 60s below 5000
feet.

Cold front moves south through the eastern plains late tonight,
stalling near the Laramie Range Saturday and Saturday night.
Although light showers will be possible across east-central WY and
the northern Nebraska Panhandle with the initial FROPA, coverage
will be limited and any impact minimal. Saturday morning looks
mostly dry, with just some light snow showers around the region.
This begins to change Saturday afternoon and especially Saturday
night as channeled shortwave energy moves over the top of the
stationary boundary. Snow will develop across portions of
southeast Wyoming Saturday afternoon, before spreading into the
western Nebraska Panhandle Saturday night. Expect the potential of
2-5 inches of snow across some of the eastern Plains during this
time, with likely the main impact to travel occurring when surface
temps are the coolest Saturday night. Although model consistency
has increased over the past 24 hours, any deviation of the track
of this shortwave, which is currently near the Gulf of Alaska,
would affect eventual location of heaviest snow band and resultant
impacts. Although a Winter Weather Advisory is possible with this
event in time, confidence is not high enough to issue yet, with
impacts still over a day and a half out. That said, have continued
to trend snow chances upwards and will begin to message the
potential for 2-5 inches during this period.

Otherwise, Saturday will be the least pleasant day of the period,
with cold-air advection behind FROPA only resulting in highs that
will reach near 30F Lusk-Chadron, which generally 40s elsewhere.
Conditions dry out on Sunday, with high temps returning to the 40s
and 50s.

.LONG TERM...(Sunday night through Thursday)
Issued at 300 AM MDT Fri Mar 30 2018

The majority of the medium range model/ensemble guidance is in good
agreement, portraying a progressive, modestly amplified large scale
pattern next week. Forecast challenges will focus on PoPs, precip
type and winds.

Energetic west-northwest flow aloft will prevail through the long
term, with a couple of embedded shortwaves and surface fronts
providing lift for precipitation Monday and Monday night, and
again Wednesday and Wednesday night.

The weather system early in the week will primarily focus rain and
snow showers over the Snowy/Sierra Madres and north and east of a
line from Rawlins to Torrington to Kimball Monday and Monday night.
Precipitation accumulations will generally be on the light side.
It will be mild Monday with highs in the 50s and 60s for the high
plains. CAG-CPR 700mb gradients of 50-55m and 700mb winds around
45 kt will produce strong and gusty winds west of the Laramie
Range through Monday evening, diminishing with the passage of the
first cold front Monday night.

Drier northwest flow prevails Tuesday, however high temperatures
will be 15-20 degrees colder. The cold front retreats to the east
of the CWA by Wednesday morning, with milder temperatures thanks
to increasing westerly low level flow. Strong and gusty winds will
once again blow along and west of the Laramie Range Wednesday.
Moisture spreads into southern Wyoming mountains Wednesday morning,
with isolated to scattered light rain and snow showers progressing
east along the I-80 corridor into the southern Nebraska Panhandle
through the afternoon and evening as a weaker front and shortwave
move through the CWA. Post-frontal air mass will be modified Pacific,
with mild temperatures forecast for Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1117 AM MDT Fri Mar 30 2018

VFR prevailing through most of the period.  Gusty sfc winds into
this evening mainly from KRWL to KCYS with some gusts over 30kts.
A cold front will move south across the plains later tonight
switching winds to northerly and lowering cigs, possibly to MVFR
around KCDR and KAIA towards 12Z.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Fri Mar 30 2018

A dry, breezy, and mild day in store today. A High Wind Warning has
been posted for the typically windy areas of southeast Wyoming, where
wind gusts will approach 60 mph this afternoon and evening. Temperatures
will warm well into the 50s and low/mid 60s, which will result in
afternoon humidities falling to 20-30 percent. A cold front will move
through tonight, resulting in unsettled conditions, cooler temps, and
higher humidities for Saturday & Saturday night. Although precise
location of heaviest snow band remain uncertain, parts of the district
have the potential of 2-5 inches (5-8 in SE WY mountains) late
Saturday and Saturday night. Drier and warming conditions expected
Sunday-Monday, with the next cold front arriving with unsettled and
cooler conditions Monday night and Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until midnight MDT tonight for WYZ106-110-116-
     117.

NE...None.
&&

SHORT TERM...CAH
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...CAH
Hazardous weather outlook, Mar 30, 3:40 AM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
440 AM MDT Fri Mar 30 2018

WYZ101>119-311100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
440 AM MDT Fri Mar 30 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Wind gusts to around 60 mph are expected today for wine prone
areas of southeast Wyoming including Arlington, Bordeaux, and the
southern Laramie Range. A High Wind Warning is in effect from 9 AM
today through midnight tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A cold front will bring cooler temperatures on Saturday, with snow
developing Saturday afternoon and Saturday night. Snow
accumulations of 2 to 5 inches will be possible across portions of
the southeast Wyoming plains, with in excess of 6 inches possible
in the Snowy and northern Laramie Ranges.

.Spotter information statement...

Spotter activation will not be needed today or tonight.

NEZ002-003-019>021-054-055-095-096-311100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
440 AM MDT Fri Mar 30 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A cold front will bring cooler temperatures on Saturday, with snow
developing Saturday night. Snow accumulations of 2 to 5 inches
across portions of the western Nebraska Panhandle.

.Spotter information statement...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Mar 30, 8:55 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
955 AM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
03/30/2018  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE COOOPER COVE.

0925 AM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
03/30/2018  M57 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE STROUSS HILL.

&&

DDEAL
Local storm report, Mar 30, 9:35 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
03/30/2018  M58.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 39 MPH.

&&

DDEAL
Local storm report, Mar 30, 9:44 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
03/30/2018  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 48 MPH.

&&

DDEAL
Local storm report, Mar 30, 10:17 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1117 AM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HIGH SUST WINDS  ARLINGTON               41.59N 106.21W
03/30/2018  M40 MPH          CARBON             WY   DEPT OF HIGHWAYS

1100 AM     HIGH SUST WINDS  7 ESE ARLINGTON         41.55N 106.08W
03/30/2018  M41 MPH          CARBON             WY   DEPT OF HIGHWAYS

1100 AM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
03/30/2018  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE STROUSS HILL.

&&

DDEAL
Local storm report, Mar 30, 10:51 AM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1151 AM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
03/30/2018  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 45 MPH.

1144 AM     NON-TSTM WND GST 11 SSE GARRETT          41.96N 105.52W
03/30/2018  E60 MPH          ALBANY             WY   MESONET

            THIS IS RAWS SITE DODGE CREEK.

&&

DDEAL
Local storm report, Mar 30, 12:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
123 PM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HIGH SUST WINDS  7 NW ELK MOUNTAIN       41.76N 106.51W
03/30/2018  M42 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE HALLECKN RIDGE.

1235 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
03/30/2018  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 44 MPH.

1253 PM     HIGH SUST WINDS  RAWLINS                 41.78N 107.23W
03/30/2018  M40 MPH          CARBON             WY   ASOS

1244 PM     NON-TSTM WND GST 11 SSE GARRETT          41.96N 105.52W
03/30/2018  E58 MPH          ALBANY             WY   MESONET

            THIS IS SITE DODGE CREEK RAWS.

0100 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
03/30/2018  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 44 MPH.

0105 PM     HIGH SUST WINDS  11 SSW HANNA            41.72N 106.64W
03/30/2018  M45 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE DANA RIDGE.

0115 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
03/30/2018  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE HALLECK RIDGE. SUSTAINED WIND 50 MPH.

&&

DDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 30, 12:30 PM MST to 3:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 30/1425 MST.

High Wind, North Snowy Range Foothills

When
March 30, 12:30 PM MST to 1:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 30, 12:30 PM MST to 3:10 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 30/1400 MST.

High Wind, North Snowy Range Foothills

When
March 30, 1:00 PM MST to 4:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 30/1400 MST.

High Wind, North Snowy Range Foothills

When
March 30, 1:00 PM MST to 2:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 30, 1:50 PM MST to 4:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 30/1425 MST.

High Wind, North Snowy Range Foothills

When
March 30, 2:25 PM MST to 4:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 30/1440 MST.

High Wind, North Snowy Range Foothills

When
March 30, 2:35 PM MST to 3:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
March 30, 2:50 PM MST to 4:50 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 30/1505 MST.

High Wind, South Laramie Range

When
March 30, 7:55 PM MST to 11:35 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
March 30, 8:05 PM MST to 10:35 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 30/2035 MST.

High Wind, South Laramie Range

When
March 30, 8:15 PM MST to 10:15 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 30/2015 MST.

High Wind, South Laramie Range

When
March 30, 8:15 PM MST to 9:45 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
March 30, 8:45 PM MST to 11:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 30/2055 MST.

High Wind, South Laramie Range Foothills

When
March 30, 9:15 PM MST to 10:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761088, 761089, 761090, 761086, 761091, 761093, 761092, 761084, 761082, 761094, 761098, 761095, 761097, 761100, 761099.